(Seizure) Status

Well, friends, the last while has been, um, interesting, at least from a seizure perspective. At the core of this interestingness have been continuing Dilantin woes.

I really wish that Dilantin weren’t the anticonvulsant that seems to be most effective for me in terms of seizure control, mostly because a) it’s been a pain in the neck to manage, and b) its long-term side effects are troubling. Effective it is, though (or can be, at any rate). When my levels are good, I have almost no tonic-clonic seizures. It has less of an impact on my partial seizures, but since they have less of an impact on my life, I guess I’m willing to accept this shortcoming.

As the paragraphs that follow will demonstrate, I have the nasty habit—one I should work harder to eliminate—of being super unfair to this inanimate object that’s probably saved my life more than once. In my defence, Dilantin hasn’t done itself many favours in getting me to like it more than I did(n’t) when I first started taking it. (Ignoring its life-saving qualities, of course.)

CASE IN POINT: it’s been several years now, and I continue to struggle to maintain a stable Dilantin level. Indeed, this number has historically swung from subtherapeutic to toxic with minor adjustments in dose and/or body chemistry. When it’s low, I have more tonic-clonic seizures (and when it drops at more than a slug’s pace, I tend to go into status epilepticus or have big seizure clusters); when it’s toxic, I have a bunch of extremely unpleasant symptoms that’ve landed me in hospital. Understandably, then, my epileptologist and doctors in the ER, where I’ve been on three occasions in the past month, are normally hesitant to make more than very small tweaks to it.

As I may or may not have mentioned in a previous post (but as I certainly don’t expect you’ll have remembered), a blood test done while I was at the ER for a CT scan after a seizure-caused concussion relatively recently revealed that my Dilantin had dipped significantly since the last time it had been tested. It was a relief, in a sense, to be informed of the low number because it provided something concrete on which to pin most of the blame for the spike in tonic-clonic seizures I’d been experiencing. It’s always (OK, usually) good, in my opinion, to have a well-defined problem to fix rather than needing to waste hours upon hours, as well as existential angst, trying to figure out what’s going on, so I was perversely happy that my Dilantin was off and could be increased—by a tiny amount due to my aforementioned sensitivity—in an attempt to remedy the issue.

Wouldn’t it be nice if life were so simple? That (genuinely really, really small) adjustment evidently wasn’t enough: while at the ER for a third time, now for status epilepticus (you’re the worst, epilepsy), it was discovered that my Dilantin was still low. I was thus given a loading dose of the stuff via IV. It hurt. A lot. It also, however, boosted my level into the therapeutic range. Yay! Success! We went home the next afternoon with instructions to go back if I started to feel worse.

(Being extremely immature and very fed up with emergency rooms, I informed my husband that I would not be returning to the hospital unless unconscious and thus unable to thrash and kick in protest or, you know, say “no” in a calmer, more rational manner. Apparently I dislike hospitals, and apparently I wasn’t considering the fact that I hadn’t been conscious when I’d arrived for that particular visit. #epilepsyproblems #uncooperativepatient)

img_8696-1
Behind this winter coat being used as a duvet is a patient with an extremely bad attitude.

Within a few days, I started to sense and display signs of Dilantin toxicity. Exactly the same thing had happened before—loading dose at the hospital, toxic shortly thereafter—so I knew what symptoms were red flags and could quickly take action. Luckily, action was easy to take since I had an appointment scheduled with my epileptologist for later that week and was due for a blood test. The test confirmed that my Dilantin was in the toxic range (just barely, but I typically begin showing signs of toxicity at the higher end of “normal”), and my epileptologist made another modest adjustment to my dose.

My husband and I were cautiously optimistic that my symptoms would begin to clear up, and for a few days, it seemed as if they were in the process of doing so. The following Tuesday, however, I woke up with speech, cognitive, and balance issues that became steadily worse as the morning progressed. A Dilantin check that afternoon revealed that my level was seventeen points higher than it had been the previous time it was tested.

We managed to get in contact with my epileptologist, who adjusted my dose yet again. I spent the next couple of days mostly in bed, feeling horrible as I waited for the Dilantin in my blood to chill out. I’m now able to walk in the manner that’s usual for me and to speak (and write?) in mostly coherent sentences, so I assume that the level has normalized. For the next six months, I’ll have it checked every two weeks to make sure that it’s within a reasonable range.

These ups and downs frustrate me. They tend to have debilitating neurological consequences, and they make me really nervous about the status of my seizure control since I can never be sure whether I’m protected by Dilantin or whether it’s going to cause me to vomit and fall over, the last thing I need as someone with osteoporosis and a recent concussion. I’m discouraged, moreover, by the fact that my epileptologist is firm in his opinion that discontinuing Dilantin won’t be an option anytime soon. (I should note that after properly using my listening skills and weighing the pros and the cons of keeping Dilantin in my cocktail of AEDs, I see where he’s coming from and agree with him despite my generally negative attitude about … everything.)

The way to look at this positively is to acknowledge the good that Dilantin has done me. Who knows where I’d be without it. However, coming out of a month marked by a concussion, a huge seizure cluster, an incident of status epilepticus, two bouts of postictal psychosis, and a couple of rounds of Dilantin toxicity, I’m finding it difficult to access whatever realm of my mind is supposed to generate optimism.

Perhaps some LEGO would help.

Advertisements

One thought on “(Seizure) Status

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s